Hail, Guadalupe
- When
- December 9, 8:05 PM CST
- Where
- Guadalupe County, 3 mi ESE of Geronimo
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.653, -97.924
Pea to quarter sized hail.
A strong cold front moved across the region, generating showers and thunderstorms. One of the thunderstorms produced one-inch hail over Guadalupe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A strong cold front moved across the region, generating showers and thunderstorms. One of the thunderstorms produced one-inch hail over Guadalupe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 9, 7:38 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 738 PM CST SUN DEC 9 2012 .UPDATE... THE COLD FRONT EXTENDS FROM SOUTH OF AUSTIN TO SOUTH OF BLANCO TO KERRVILLE LINE AS OF 730 PM THIS EVENING BASED ON RADAR TRENDS AND SURFACE-BASED OBSERVATIONS. THE FRONT WILL CONTINUE TO PUSH SOUTHWARD TONIGHT THROUGH THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND AHEAD OF THE FRONT WITH ACTIVITY TAPERING OFF QUICKLY AFTER MIDNIGHT. FOR NOW...WILL CONTINUE TO CLOSELY MONITOR A FEW MODERATE TO STRONG STORMS ACROSS GUADALUPE...BASTROP AND LEE COUNTIES. SOME OF THESE STORMS MAY BE CAPABLE TO PRODUCE HAIL UP TO ONE-HALF INCH IN DIAMETER AND THUNDERSTORM WIND GUSTS UP TO 50 MPH ALONG WITH FREQUENT DANGEROUS LIGHTNING. HIGHEST STORM TOTAL RAINFALL AMOUNTS ARE GENERALLY RUNNING FROM ONE QUARTER TO ONE INCH WITH UP TO TWO INCHES OVER ISOLATED SPOTS ACCORDING TO RADAR ESTIMATES AND RAIN GAGES REPORTS. && .PREV DISCUSSION... /ISSUED 518 PM CST SUN DEC 9 2012/ DISCUSSION... SEE AVIATION FOR 00Z TAFS. AVIATION... A STRONG COLD FRONT NEAR A KGTU TO SOUTH OF KBMQ TO NORTH OF KECU LINE WILL MOVE SOUTHEAST TO KAUS TO KERV AROUND 00Z TO 01Z...AND TO A KSAT...KSSF TO KDRT LINE BY 03Z TO 04Z. SCT SHRA/TSRA WILL FROM ALONG THE COLD FRONT...BRINGING BRIEF WIND GUSTS OF 30 TO 40 KNOTS... ALONG WITH SOME HAIL VCNTY OF KAUS TO KSAT. THE SHRA/TSRA ACTIVITY WILL MOVE SOUTHEAST OF THE TAF SITES AFTER 05Z. SKY CONDITIONS THROUGH 06Z WILL BE 5 THSD TO 10 THSD SCT...WITH CIGS ABOVE 15 THSD FT BKN TO OVC. WINDS WILL SHIFT TO THE NORTH AT 15 TO 25 KNOTS WITH THE COLD FRONT...ALONG WITH GUSTS NEAR 30 KNOTS. AFTER 06Z 5 THSD TO 10 THSD SCT WITH CIGS ABOVE 25 THSD FT BKN ARE EXPECTED...WITH NORTH WIND AT 15 TO 25 KNOTS. AFTER 12Z MONDAY MORNING...SCT TO BKN CLOUDS ABOVE 25 THSD FT ARE EXPECTED WITH NORTH WINDS CONTINUING AT 15 TO 25 KNOTS AND GUSTS NEAR 30 KNOTS. FEW TO SCT CLOUDS ABOVE 25 THSD FT IS EXPECTED MONDAY AFTERNOON... AS NORTH WINDS DIMINISH TO 10 TO 20 KNOTS...AND DECREASE FURTHER TO AROUND 5 KNOTS BY EARLY MONDAY EVENING...AS VFR CONDITIONS CONTINUE. PREV DISCUSSION... /ISSUED 335 PM CST SUN DEC 9 2012/ DISCUSSION... SURFACE ANALYSIS SHOWS THE COLD FRONT APPROACHING OUR NORTHERN BORDER AND STRETCHING FROM CORSICANA TO WACO TO BRADY TO OZONA. THE FRONT WILL CONTINUE TO PUSH SOUTHWARD AND MOVE THROUGH OUR CWA THIS EVENING AND TONIGHT. THE INITIAL CONCERN WILL BE SHOWERS AND THUNDERSTORMS. CHANCES FOR PRECIP WILL INCREASE THIS EVENING AND OVERNIGHT. THE BEST CHANCES WILL BE ALONG AND SOUTHEAST OF I-35. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM GRANGER TO BASTROP TO LA GRANGE MAINLY THIS EVENING. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. BEHIND THE FRONT WINDS WILL INCREASE TO 15 TO 25 MPH. THEN MUCH COLDER AIR WILL MOVE IN. HIGHS MONDAY WILL BE AROUND 30 DEGREES COOLER THAN SUNDAY. TUESDAY MORNING WILL SEE THE COLDEST AIR THE SEASON WITH A FREEZE ACROSS ALL BUT THE EXTREME SOUTHWESTERN CORNER OF THE CWA. HAVE FORECAST HIGHS ON MONDAY AND TUESDAY BELOW MOS GUIDANCE AS MOS TENDS TO BE TOO WARM BEHIND STRONG COLD FRONTS. THE MIDDLE OF THE WEEK WILL CONTINUE TO BE COOL AS THE UPPER LOW MOVES SLOWLY TO THE EAST. RETURN FLOW FROM THE GULF WILL ESTABLISH ITSELF BY THURSDAY BRINGING WARMER...MOISTER AIR BACK TO THE REGION. ANOTHER...WEAKER...COLD FRONT WILL MOVE INTO THE AREA NEXT WEEKEND BRINGING ANOTHER CHANCE FOR RAIN AND MODERATING TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 41 47 28 51 32 / 30 - 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 38 48 25 51 25 / 40 - 0 0 0 NEW BRAUNFELS MUNI AIRPORT 40 48 23 52 28 / 40 - 0 0 0 BURNET MUNI AIRPORT 36 44 25 49 28 / 20 - 0 0 0 DEL RIO INTL AIRPORT 43 50 27 56 33 / - - 0 0 0 GEORGETOWN MUNI AIRPORT 34 45 25 50 27 / 30 - 0 0 0 HONDO MUNI AIRPORT 42 51 23 54 28 / 20 - 0 0 0 SAN MARCOS MUNI AIRPORT 41 48 24 52 28 / 40 - 0 0 0 LA GRANGE - FAYETTE REGIONAL 44 48 28 52 32 / 60 10 - - - SAN ANTONIO INTL AIRPORT 42 50 26 53 31 / 30 - 0 0 0 STINSON MUNI AIRPORT 44 51 27 53 30 / 30 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...08 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 502 AM CST SUN DEC 9 2012 TXZ171>173-183>194-202>209-217>225-228-101115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 502 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TONIGHT. THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS EARLY THIS EVENING INTO TONIGHT MAINLY EAST OF THE I-35 CORRIDOR. THE SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A DRY AND COLD CANADIAN AIRMASS WILL OVERSPREAD THE REGION FOLLOWING THE FRONTAL PASSAGE. A WIDESPREAD FREEZE WILL OCCUR TUESDAY MORNING WITH A HARD FREEZE ACROSS THE HILL COUNTRY. A FREEZE WARNING WILL BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CST SUN DEC 9 2012
TXZ194-100000-
LEE-
521 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 600 PM
CST...
AT 519 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED THUNDERSTORMS OVER LEE COUNTY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
DIME BOX...
LINCOLN...
LOEBAU...
LEO...
OLD DIME BOX...
LAT...LON 3024 9670 3023 9673 3019 9673 3014 9695
3039 9708 3054 9692 3047 9689 3036 9676
3034 9675 3031 9664 3029 9664
TIME...MOT...LOC 2320Z 221DEG 14KT 3027 9696SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 PM CST SUN DEC 9 2012
TXZ209-223>225-100015-
DE WITT-FAYETTE-GONZALES-LAVACA-
530 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAVACA...EASTERN
GONZALES...SOUTHERN FAYETTE AND NORTHERN DEWITT COUNTIES UNTIL 615 PM
CST...
AT 525 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUES TO
DETECT A STRONG THUNDERSTORM NEAR CHEAPSIDE...OR 11 MILES SOUTH OF
GONZALES...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SHINER...
MOULTON...
FLATONIA...
SCHULENBURG...
HOCHHEIM...
MULDOON...
HAMON...
DREYER...
GLAZE CITY...
DILWORTH...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2964 9686 2960 9683 2958 9683 2922 9741
2936 9755 2989 9699 2971 9680
TIME...MOT...LOC 2330Z 224DEG 23KT 2937 9739SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 615 PM CST SUN DEC 9 2012 TXZ220>222-100115- ATASCOSA-KARNES-WILSON- 615 PM CST SUN DEC 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATASCOSA...WESTERN KARNES AND WILSON COUNTIES UNTIL 715 PM CST... AT 615 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF THUNDERSTORMS OVER THE EASTERN PART OF ATASCOSA COUNTY...NEAR AND EAST OF IH37. THESE THUNDERSTORMS ARE MOVING TO THE EAST AND NORTHEAST AT 20 MPH...TOWARD PARTS OF WILSON AND WESTERN KARNES COUNTIES. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 35 TO 50 MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KARNES CITY... FLORESVILLE... POTH... STOCKDALE... KOSCIUSKO... FALLS CITY... CESTOHOWA... SUTHERLAND SPRINGS... FASHING... COY CITY... LAT...LON 2934 9800 2885 9781 2875 9834 2905 9847 TIME...MOT...LOC 0008Z 225DEG 17KT 2894 9837
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CST SUN DEC 9 2012
TXZ193-194-208-209-100130-
BASTROP-CALDWELL-FAYETTE-LEE-
634 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...NORTHERN CALDWELL...LEE
AND NORTHERN FAYETTE COUNTIES UNTIL 730 PM CST...
AT 634 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS OVER THE NORTH PART OF CALDWELL COUNTY TO PARTS OF
BASTROP COUNTY...NEAR ROCKNE...BASTROP AND SMITHVILLE...MOVING TO
THE EAST AND NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BASTROP...
SMITHVILLE...
GIDDINGS...
LA GRANGE...
LEXINGTON...
CAMP SWIFT...
CIRCLE D-KC ESTATE...
PAIGE...
FEDOR...
ROUND TOP...
LAT...LON 2977 9753 2990 9778 3056 9695 3055 9692
3047 9689 3033 9674 3032 9669 3028 9665
3023 9673 3019 9673 3016 9678 3015 9672
3017 9668 3015 9664 2997 9656
TIME...MOT...LOC 0030Z 252DEG 13KT 3000 9732PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 NNW CIRCLE D-KC ESTAT 30.17N 97.24W
12/09/2012 M0.25 INCH BASTROP TX COCORAHS
10 MIN DURATION
&&
EVENT NUMBER EWX1200509
JPBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 800 PM CST SUN DEC 9 2012 TXZ207-208-221-223-100300- CALDWELL-GONZALES-GUADALUPE-WILSON- 800 PM CST SUN DEC 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHEASTERN WILSON... EASTERN GUADALUPE AND NORTHERN GONZALES COUNTIES UNTIL 900 PM CST... AT 759 PM CST...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF THUNDERSTORMS FROM THE EASTERN PART OF GUADALUPE COUNTY TO THE WEST PART OF CALDWELL AND GONZALES COUNTIES...MOVING EAST AND NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LULING... LOCKHART... GONZALES... GERONIMO... KINGSBURY... STAPLES... FENTRESS... PALMETO... LEESVILLE... BEBE... LAT...LON 2999 9764 2949 9731 2932 9801 2964 9806 TIME...MOT...LOC 0157Z 235DEG 16KT 2958 9791
The Austin/San Antonio radar (KEWX), 12 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
1 hail. Local standard time, as filed.
Pea to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422112.